Alert archive / Montana / Red Flag Warnings in 2017
Red Flag Warning 1, NWS Glasgow, MT
NWS Glasgow, MT issued this red flag warning at May 23, 2017, 1:18 PM MDT for 8 counties in Montana. It took effect at May 24, 2017, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 2017, 1:18 PM MDT (19:18 UTC)
- In effect from
- May 24, 2017, 12:00 PM MDT
- Expired
- May 24, 2017, 8:47 PM MDT
- In force
- 9 hr
- Issued by
- NWS Glasgow, MT
Counties Daniels County, MT, Garfield County, MT, McCone County, MT, Petroleum County, MT, Phillips County, MT, Roosevelt County, MT, Sheridan County, MT, Valley County, MT
The radar
The Glasgow radar (KGGW), 27 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 7.3 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2280 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this red flag warning went out at May 23, 10:20 AM MDT, 2 hours 58 minutes earlier.
Area forecast discussion, May 23, 10:20 AM MDT, 2 hours 58 minutes before
Area Forecast Discussion...UPDATED National Weather Service Glasgow MT 1020 AM MDT Tue May 23 2017 Updated for Aviation discussion... .SHORT TERM...for northeast Montana...today through Thu... Sent an update this morning to reflect the latest thinking based on near and short term model consensus. Expecting mostly sunny skies this morning to become partly cloudy as Pacific moisture streams up and around the high pressure ridge currently over the region. Winds will be light or calm early, then increase from the south around 10 to 12 mph. A very nice day leading up to a very windy change in the weather by tomorrow. BMickelson Previous short term discussion: Warm and dry weather conditions are expected for today as an upper level ridge advances across the region with rising heights. Overall expect highs to reach well into the 70s by late this afternoon along with an abundance in sunshine. The ridge axis will shift downstream of the CWA as the next low pressure system approaches from the west on Wednesday. This system will push a cold front through the area with a chance for showers and general thunderstorms, particularly in the afternoon. Tight pressure gradient with this storm system also supports gusty west winds developing which will cause hazardous boating conditions on Fort Peck Lake. Do expect a Lake Wind Advisory will be issued at some point to cover associated impacts. Questions exist with regard to winds across Phillips County. Will they be very strong and gusty in nature or will they reach high wind criteria. The 00z NAM solution is a little further north with the storm track, but the latest GFS still supports near high winds for especially the usually windy locations such as the Malta South DOT site. Given these arguments will let the High Wind Watch ride and future shifts can decide on the upgrade. Maliawco .LONG TERM...Thu night through Tue... Main feature for midweek on continues to be a strong upper low swinging across western Canada. By Wednesday night all the models have the stacked low over southern Saskatchewan with precipitation wrapping around into the northern zones. Strong winds are also expected on Thursday with the tight gradient as the low moves toward Manitoba. Lake Wind Advisory is likely for Fort Peck Lake with some potential for winds reaching High Wind criteria. Remainder of the forecast period will feature northwest flow between upper ridge building over the west coast states and upper trof settling over the Great Lakes. Slightly unstable flow will produce the occasional shower. The best chance for rain is expected on Sunday with a stronger shortwave sliding into the Great Lakes trof. Ebert && .AVIATION... Flight Category: VFR Synopsis: High pressure will be over the region today...followed by a deep low pressure system along the front range of the Canadian an northern rockies. Today forecast winds from the south at 5 to 15 kts. SE winds increasing overnight into 10 to 20 kts range with gusts to 25kts...then SE TO SW winds in the morning increase to 15 to 30kts with gusts from 30 to 45 kts. TC && .GLASGOW WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Wednesday morning through Wednesday evening for Central and Southeast Phillips...Northern Phillips... Southwest Phillips. && weather.gov/glasgow
Hazardous weather outlook, May 23, 3:15 AM MDT, 10 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Glasgow MT 315 AM MDT Tue May 23 2017 MTZ016-017-021>023-059-060-240915- Central and Southeast Phillips-Central and Southern Valley- Petroleum-Garfield-McCone-Northern Phillips-Southwest Phillips- 315 AM MDT Tue May 23 2017 This Hazardous Weather Outlook is for portions of northeast Montana. * Hazard: Strong and potentially damaging winds are possible across Phillips County. Gusty winds are also expected across Fort Peck Lake, leading to boating concerns. * Timing: Wednesday morning through early evening. * Wind: West winds of 35 to 45 mph with gusts to 55 mph are expected across Phillips County. Winds across the Fort Peck Lake area will range from 20 to 30 mph with gusts to 40 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 2:34 PM MDT | High Wind Warning | GGW | Garfield, Petroleum, Phillips, Valley | 30 hr |
Nearby
Red Flag Warnings in Montana, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.